As many of you might know, I am now half-way through chemotherapy treatment. I have had three rounds with three more to go, at the end of which I hope to be given a clean bill of health. I will know more at the beginning of May because I have a mid-cycle PET scan scheduled for April 30, and I’m looking forward to seeing if my lights have dimmed (lit-up areas in a PET scan indicate areas of concern; less light, less concern!).
Side effects are part of any treatment regimen, as we all know. I have a few. Hair loss is the most noticeable. I have lost about ¾ of my hair. It fell out in fistfuls after the first round of chemotherapy but slowed after the second round. My hair is incredibly thin now, but I haven’t reached a point where I want to shave my head. I keep it covered because it keeps my head warm and because, frankly, I don’t like how it looks. But I’m not upset about it. Hair loss indicates that the treatment is doing what it is supposed to do. I might have what little hair I have left trimmed to be shorter so that, once my hair starts growing back in, it might not look so ghastly.
I have a wig—her name is Celeste—but I haven’t worked with her yet. I will eventually pull her out and don a new persona to inject some fun into this process, so be on the lookout!
Another side effect I have is the jitters, as if I have had too much caffeine. This is most likely due to the prednisone I take as part of the chemotherapy regimen. I take a high-dose regimen of prednisone on days 1-5 with each round. It dissipates after several days, but my handwriting suffers during the process. Oh well… Another indication that the drugs are doing what they must.
Twenty-four hours after chemo, I am given a shot of pegfilgrastim to help stimulate the growth of white blood cells. It is given in the upper flabby part of my arm (shots are painful in that location!), and about six days later I get a tremendous throbbing pain throughout my hip and leg joints. It starts in the early part of the evening and lasts into the night. My doctor is encouraging me to take pain meds to help, as I need to get a good night’s sleep. This week, I’ve noticed that I’m getting some similar twinges of pain in my upper back, and I know it’s part of the process of my body combatting what is in me and regenerating new cells throughout.
I have experienced fatigue as well, usually during the first few days after chemo. To help with this, I have started a regimen of high-dose Vitamin C infusions. I had my first a week and a half ago, with my next infusion today (4/19/22). I started with 30 grams of Vitamin C. I will receive 40 grams today, and it will be leveled out at 50 grams for future infusions. These are scheduled a few days after chemotherapy. We both noticed a difference in my energy levels after the first infusion. I felt more normal and less fatigued, which allowed me to take some wonderful, but short, hikes while camping in Lenoir, NC last week. We both loved being able to move to a fresh spot, if only for a few days, and enjoy nature in the foothills.
In general, I think we tend to view side effects as necessary evils, but I have chosen to welcome them as part of this journey. They are visible signs that the chemotherapy treatments are doing their jobs, and the Vitamin C is working as well.
A beneficial “side effect” is all the love and support we have been given during this process. I try to stay very conscious of the loving, healing energy and positive thoughts and prayers being sent my way, along with unexpected cards and gifts to keep me cheered and humbled. Carl has been more than amazing, as well as family and friends near and far.
This has been an incredible learning journey so far—of how to let go, of how to take care of myself, of how to let others step in to help, of how I can do better and be better toward others, and of how to graciously and consciously accept all of what comes my way.
Thank you for reading this and being part of my journey.